DrJoshua.com - Ask Doctor Joshua

Free Medical Questions and Answers plus Health Forum >> Ask Doctor Joshua

Ask a Doctor Online
Medical Questions, Health Questions and Health Advice


Search the Doctor's Answers - type the medical question or symptom here:
Custom Search


Advertisement:

Gastroscopy / Endoscopy, GERD, drug discontinuation

Sunday, December 3rd, 2006
Advertisement:

Hi, i’ve had heartburn for about 10 years, but it went untreated for so long because of my age. i recently changed Dr’s and he put me on Protonix for about a year now, which allowes me to eat w/out the burning, but i have to stay on it. in the past month, i’ve been getting this bad pain when i eat, in the upper middle of my stomach, into the right rib and around to the back.. thought it was my gallbladder, but it wasn’t. then i went for an xray, nothing. so he’s sending me for an endoscopy and gave me some Carafate. the carafte worked real well and i feel better. i’m still scheduled for the endoscopy in 2 weeks, but i’m afraid if i continue taking the carafate it will mask my problems in the endoscopy and the results will show nothing. is the carafate a perminent fix and will my pains not show up in the endoscopy, or is it only a temporary relief?

Dr. Joshua’s Answer:

You are right to ask this question. Many endoscopists recommend discontinuing sucralfate (Carafate) before gastroscopy — the time varies, but at least for 24 hours — you should call the center where the gastroscopy will be performed to ask for instructions. I’m surprised you haven’t been informed of this when the appointment was made. Please call them to make sure.

I found the following article which suggests that many ulcers go undiagnosed because proton pump inhibitors (sucralfate, hovewer, is not one of these) are used continuously up to the date of the gastroscopy examination.

BMJ. 1999 February 20; 318(7182): 534.
Prescription of proton pump inhibitors
Ulcer healing drugs affect gastroscopy results
Ian Ross, June Edgehill


Advertisement:




Discuss this topic on the Health Forum

   More answers in Abdominal, Stomach-Colon-IBS-Reflux

Comments are closed.